Anabolic Steroid and Corticosteroid Withdrawal: Signs, Symptoms, and Treatment
Anabolic steroids help to build muscle and are considered performance-enhancing drugs. Corticosteroids, which block allergic reactions and inflammation related to allergic reactions, are related to cortisol, which is produced by the adrenal glands. Typically, anabolic steroids are abused more frequently, but corticosteroids have been associated with substance abuse as well.
Anabolic Steroid Abuse and Withdrawal
Anabolic steroids are similar to testosterone, a male hormone that enhances muscle tone and growth. As medicines, these drugs are taken orally in pill form, shot into a muscle with a needle, or absorbed through the skin via a gel or cream.
People who struggle with anabolic steroid abuse typically want to develop larger muscles, increase strength, and lower body fat. Unlike other kinds of substance abuse, anabolic steroid abuse is specifically about enhancing appearance, with no other associated euphoria. Teenage boys are more likely to struggle with anabolic steroid abuse, often due to body dysmorphia and reverse anorexia.
Anabolic steroids may also produce hedonic effects, which are pleasurable feelings of power, aggression, and self-confidence. These effects are different than euphoria. They may wear off as the dose of steroid wears off, reinforcing the desire to take more of the substance.
There are several health problems for both men and women who abuse anabolic steroids, including:
- Acne and skin infections
- Mood swings
- Intense aggression and rage
- High energy (mania)
- False beliefs (delusions)
- Reduced fertility
- Increased body hair
- High risk of heart attack or stroke
- High blood pressure and cholesterol
- Liver disease and liver cancer
It is important to stop abusing anabolic steroids before life-threatening conditions occur. Working with a doctor to taper the amount of steroid ingested is very important.
Quitting the drug suddenly can lead to relapse and acute physical harm.
- Mood swings
- Serious depression
- Fatigue and excessive sleeping
- Loss of appetite
- Trouble sleeping or insomnia
- Decreased sex drive
- Cravings for steroids
If a person presents with manic or psychotic symptoms before or early in the detox process, their doctor may prescribe small amounts of antipsychotic or anti-manic medicines to ease their withdrawal symptom. Psychosis related to steroid abuse typically resolves after two weeks at most, so long-term prescriptions are not necessary.
The most problematic symptom during anabolic steroid withdrawal is depression, so this condition may be treated with an SSRI antidepressant if it persists after the detox process is complete. Long-term physical changes like infertility or sex drive issues may be treated with hormone therapy if they are distressing.
Corticosteroid Abuse and Withdrawal
People who struggle with prescription drug abuse may take nonmedical amounts of prednisone or other corticosteroids. Although these substances are not believed to be addictive, they do affect the amount of cortisol available to the brain, and eventually, the brain will reduce how much cortisol it produces naturally. This can lead to dependence on corticosteroids, which can cause withdrawal symptoms.
- Intense fatigue
- Physical weakness
- Muscle aches
- Joint pain
- Appetite and weight loss
- Nausea and vomiting
- Abdominal pain
Acute withdrawal symptoms typically go away within one week after stopping prednisone and other corticosteroids; however, a doctor will likely taper the medication to prevent serious withdrawal or a protracted withdrawal syndrome.
A taper allows the brain to become re-accustomed to producing a sufficient amount of cortisol without the help of medication
Treatment for Steroid Abuse
Detoxing from steroids is the first step in getting appropriate treatment; after that, many people have found behavioral therapy, in both individual and group sessions, to be helpful to understanding the impulse to abuse substances. People who struggle with anabolic steroid abuse may also have underlying body image problems or depression, which contributed to the substance abuse, and it is important to seek out a rehabilitation program that specializes in co-occurring disorders. Appropriate psychotherapy to help with depression or body dysmorphia should continue after the rehabilitation program is completed.